Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Integral geometry and the Gauss-Bonnet theorem in constant curvature spaces

Author: Gil Solanes
Journal: Trans. Amer. Math. Soc. 358 (2006), 1105-1115
MSC (2000): Primary 53C65
Published electronically: April 22, 2005
MathSciNet review: 2187647
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give an integral-geometric proof of the Gauss-Bonnet theorem for hypersurfaces in constant curvature spaces. As a tool, we obtain variation formulas in integral geometry with interest in its own.

References [Enhancements On Off] (What's this?)

  • 1. Shiing-shen Chern, A simple intrinsic proof of the Gauss-Bonnet formula for closed Riemannian manifolds, Ann. of Math. (2) 45 (1944), 747–752. MR 0011027,
  • 2. Shiing-shen Chern, On the curvatura integra in a Riemannian manifold, Ann. of Math. (2) 46 (1945), 674–684. MR 0014760,
  • 3. Daniel Henry Gottlieb, All the way with Gauss-Bonnet and the sociology of mathematics, Amer. Math. Monthly 103 (1996), no. 6, 457–469. MR 1390575,
  • 4. H. Hopf, Über die curvatura integra geschlossener hyperflächen, Math. Annalen 95 (1925), 340-376.
  • 5. -, Vektorfelder in $n$-dimensionalen manningfaltigkeiten, Math. Annalen 96 (1927), 225-250.
  • 6. John W. Milnor, Topology from the differentiable viewpoint, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997. Based on notes by David W. Weaver; Revised reprint of the 1965 original. MR 1487640
  • 7. M. Morse, Singular points of vector fields under general boundary conditions, Amer. J. Math. 51 (1929), 165-178.
  • 8. Robert C. Reilly, Variational properties of functions of the mean curvatures for hypersurfaces in space forms, J. Differential Geometry 8 (1973), 465–477. MR 0341351
  • 9. Luis A. Santaló, Integral geometry and geometric probability, Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1976. With a foreword by Mark Kac; Encyclopedia of Mathematics and its Applications, Vol. 1. MR 0433364
  • 10. Eberhard Teufel, Eine differentialtopologische Berechnung der totalen Krümmung und Totalen Absolutkrümmung in der sphärischen Differentialgeometrie, Manuscripta Math. 31 (1980), no. 1-3, 119–147 (German, with English summary). MR 576494,
    Eberhard Teufel, Anwendungen der differentialtopologischen Berechnung der totalen Krümmung und totalen Absolutkrümmung in der sphärischen Differentialgeometrie, Manuscripta Math. 32 (1980), no. 3-4, 239–262 (German, with English summary). MR 595421,
  • 11. E. Teufel, Integral geometry and projection formulas in spaces of constant curvature, Abh. Math. Sem. Univ. Hamburg 56 (1986), 221–232. MR 882416,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C65

Retrieve articles in all journals with MSC (2000): 53C65

Additional Information

Gil Solanes
Affiliation: Institut für Geometrie und Topologie, Universität Stuttgart, Pfaffenwaldring 57, 70569 Stuttgart, Germany
Address at time of publication: Institut de Mathématiques de Bourgogne, 9 Avénue Alain Savary – BP 47870, 21078 Dijon Cedex, France

Keywords: Integral geometry, total curvature
Received by editor(s): April 15, 2004
Published electronically: April 22, 2005
Additional Notes: This work was partially supported by MECD grant EX2003-0987 and MCYT grant BMF2003-03458
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.